Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 11, 2024, 9:24 PM EDT for Washington County, Maryland; Berkeley County, Morgan County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2024, 9:24 PM EDT (01:24 UTC)
- Expired
- May 11, 2024, 9:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Washington County, MD, Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 11, 2:47 PM EDT, 6 hours 37 minutes earlier.
Area forecast discussion, May 11, 2:47 PM EDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Sat May 11 2024
.SYNOPSIS...
Low pressure moving across the area will bring showers and a few
thunderstorms late this afternoon into tonight. A lingering upper
level disturbance may allow showers to persist into Sunday along
with cool temperatures. Drier conditions return with brief high
pressure Monday. A slow moving low pressure system will bring more
unsettled weather Tuesday into Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
An upper trough and associated cold front to our west will quickly
move across the area through early evening. The line of moderate to
heavy showers has reached the western CWA as of 2 PM. Expect quick
progression across the area, with approximate time of precip
reaching the Shenandoah Valley between 3-5PM, between the Blue Ridge
and I-95 from 4-6PM, then east of I-95 to the Eastern Shore from 5-
7PM. The moderate rainfall is most likely north of US-50, with
mostly light showers to the south. Once this initial line moves
through, skies will clear up again, with those west of US-15 likely
to see more sun early this evening. Temperatures are currently in
the 60s, and should fall back to 50s in/behind the precip.
Scattered showers continue behind this main line, though given their
fast motion not expecting any particular area to see more rain this
evening. Cannot rule out a stray thunderstorm or two, though chances
right now look to be very low.
Showers slowly depart to the east overnight, as most of the region
returns to dry conditions by Sunday morning. Low temperatures
generally drop to the upper 40s to low 50s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The aforementioned cold front will move east of the area Sunday
morning, though some residual moisture on the backside of the broad
low could bring some on-and-off showers along/north of US-50 through
Sunday afternoon. Conditions dry out Sunday evening as high pressure
builds in from the west. Highs generally be in the 60s, with some
low 70s possible in Central VA Sunday afternoon. Overnight lows
mostly in the 40s to low 50s.
For Monday, expect dry conditions as high temperatures reach back to
the mid to upper 70s. An approaching upper disturbance looks to hold
off until late Monday night, when scattered showers move into areas
west of the Blue Ridge.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Monday looks to be our driest day of the next 7 days with mid level
ridging overhead and surface high pressure sitting just to the south
of the region. This will yield a seasonable Spring day with high
temperatures in the mid to upper 70s and overnight lows in the 50s.
Unfortunately, the dry time will be brief as an upper trough
develops in the lee of the Rockies, and deepens as it tracks
eastward from the mid-Mississippi River Valley during the middle
part of workweek. Meanwhile, high pressure will shift off the VA/NC
coast Tuesday into Wednesday allowing for south to southeasterly
return flow to ensue. This will allow Atlantic and eventually Gulf
of Mexico moisture to increase across the region yielding daily
isolated to scattered chances for showers and thunderstorms.
Uncertainty remains in the placement and timing of the heaviest
precipitation with a focus midweek (late Tuesday into Wednesday).
This is due largely in part to a warm frontal boundary that will be
lifting northward into the region. The severe weather threat appears
to be minimal with richer moisture suppressed toward the Gulf Coast.
Locally heavy rainfall is possible especially during the midweek
timeframe due to increasing moisture and the placement of a warm
front draped nearby. High temperatures will remain at or slightly
below normal midweek. Expect highs in the low to mid 70s Wednesday
and mid to upper 70s Thursday. Lows will fall into the mid to upper
50s.
Low pressure and it's resulting trough depart offshore Thursday into
Friday. A cold front will quickly follow bringing in drier air as
high pressure builds over eastern Canada. The dry time once again
will be short lived as another trough and area of low pressure
approach from the Ohio River Valley.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A weak cold front and associated line of light to moderate showers
will quickly move across the area this afternoon into early evening.
Thunder has been removed from all the TAFs for this initial surge as
precip to the west has remained stratiform and is expected to stay
the course as this system moves across the area. Any moderate rain
could result in MVFR conditions for an hour or two.
Once this initial push of rain moves through, scattered showers are
expected this evening, thus VCSH was added to most TAFs to account
for this. Thunder is not likely this evening given the decrease in
instability from loss of daytime heating and stabilizing effect of
the earlier rainfall.
The cold front sweeps through early Sunday morning, causing winds to
shift northwest behind the front. Gusts to around 20 knots are
likely from late morning through the afternoon Sunday. VFR
conditions expected through Monday as high pressure returns.
VFR conditions are expected with high pressure nearby. Sub VFR
ceilings along with a showers and a few thunderstorms are possible
Tuesday and Wednesday as an area of low pressure and front push into
the region. Shower and thunderstorm chances look to linger Thursday
with high pressure briefly returning Friday. South to southwesterly
winds are expected Monday before switching to the south and
southeast Tuesday and Wednesday. Gusts of 15 to 20 kts can be
expected each afternoon.
&&
.MARINE...
A line of widespread showers will quickly cross the waters late
afternoon into early evening. No thunderstorms are expected with
this initial precipitation. Once this moves through, scattered
showers are possible this evening, and while not likely, any strong
shower that develops could produce wind gusts to around 30 knots.
Winds increase this evening into part of tonight just ahead of the
approaching cold front. A Small Craft Advisory is in effect for the
waters of the Chesapeake Bay and Lower Tidal Potomac. Winds should
diminish late tonight.
Winds turn northwest behind the cold front Sunday morning, and could
gust to SCA levels for a few hours during the afternoon. Winds
diminish Sunday night into Monday as high pressure builds into the
region.
SCA conditions will likely continue Monday, Tuesday, and Wednesday
as low pressure approaches from the south and high pressure pushes
offshore. South to southeasterly winds will gusts up to 20 kts each
day with the potential for a few thunderstorms on both Tuesday and
Wednesday afternoon/evening.
&&
.TIDES/COASTAL FLOODING...
Additional periods of coastal flooding is possible tonight,
especially at sensitive locations in Annapolis, Straits Point,
and DC SW Waterfront. Afterwards, water levels should drop off
Sunday as northwest flow kicks in across the area.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 1 PM EDT Sunday for MDZ014.
Coastal Flood Advisory until 9 AM EDT Sunday for MDZ017.
Coastal Flood Advisory until 4 PM EDT this afternoon for
MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 4 AM EDT Sunday
for ANZ530>534-537-538-543.
&&
SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...LFR
AVIATION...KRR/LFR
MARINE...KRR/LFR
TIDES/COASTAL FLOODING...KRR/LFRHazardous weather outlook, May 11, 6:56 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 656 PM EDT Sat May 11 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-122300- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 656 PM EDT Sat May 11 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Moderate tidal flooding is possible with the high tide early Sunday morning near Straits Point and Annapolis. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate tidal flooding is possible with the high tide early Sunday morning near Straits Point and Annapolis. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-122300- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 656 PM EDT Sat May 11 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-122300- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 656 PM EDT Sat May 11 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A couple instances of hail are possible this evening, mainly north of Highway 50. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:20 PM EDT | Special Marine Warning | LWX | 75 min | |
| May 12, 2:54 AM EDT | Small Craft Advisory | LWX | 16 hr | |
| May 12, 8:03 AM EDT | Special Marine Warning | LWX | 57 min | |
| May 12, 12:14 PM EDT | Special Marine Warning | LWX | 61 min | |
| May 12, 1:10 PM EDT | Special Marine Warning | LWX | 31 min | |
| May 11, 9:22 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 23 min |
| May 11, 9:42 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 33 min |
| May 12, 1:17 AM EDT | Coastal Flood Warning | LWX | Anne Arundel, Saint Mary's | 14 hr |
| May 12, 12:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 20 min |
| May 12, 1:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 19 min |
Nearby
Tornado Warnings in West Virginia, 2024Tornado Warnings in Maryland, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.